Stochastic packing integer programs with few queries

  • Takanori Maehara
  • Yutaro YamaguchiEmail author
Full Length Paper Series A


We consider a stochastic variant of the packing-type integer linear programming problem, which contains random variables in the objective vector. We are allowed to reveal each entry of the objective vector by conducting a query, and the task is to find a good solution by conducting a small number of queries. We propose a general framework of adaptive and non-adaptive algorithms for this problem, and provide a unified methodology for analyzing the performance of those algorithms. We also demonstrate our framework by applying it to a variety of stochastic combinatorial optimization problems such as matching, matroid, and stable set problems.


Stochastic problems with queries Packing problems Linear programming (LP) LP duality Approximation algorithms 

Mathematics Subject Classification

90C15 90C05 05C70 05B35 68W20 68W25 



The authors thank anonymous reviewers for their careful reading and a number of valuable comments. This work was supported by JSPS KAKENHI Grant Numbers 16H06931 and 16K16011.


  1. 1.
    Adamczyk, M.: Improved analysis of the greedy algorithm for stochastic matching. Inf. Process. Lett. 111(15), 731–737 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Adamczyk, M., Sviridenko, M., Ward, J.: Submodular stochastic probing on matroids. Math. Oper. Res. 41(3), 1022–1038 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Assadi, S., Khanna, S., Li, Y.: The stochastic matching problem with (very) few queries. In: Proceedings of the 17th ACM Conference on Economics and Computation, pp. 43–60. ACM (2016)Google Scholar
  4. 4.
    Assadi, S., Khanna, S., Li, Y.: The stochastic matching problem: beating half with a non-adaptive algorithm. In: Proceedings of the 18th ACM Conference on Economics and Computation, pp. 99–116. ACM (2017)Google Scholar
  5. 5.
    Bansal, N., Gupta, A., Li, J., Mestre, J., Nagarajan, V., Rudra, A.: When LP is the cure for your matching woes: improved bounds for stochastic matchings. Algorithmica 63(4), 733–762 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Behnezhad, S., Reyhani, N.: Almost optimal stochastic weighted matching with few queries In: Proceedings of the 19th ACM Conference on Economics and Computation, pp. 235–249. ACM (2018)Google Scholar
  7. 7.
    Blum, A., Dickerson, J.P., Haghtalab, N., Procaccia, A.D., Sandholm, T., Sharma, A.: Ignorance is almost bliss: near-optimal stochastic matching with few queries. In: Proceedings of the 16th ACM Conference on Economics and Computation, pp. 325–342. ACM (2015)Google Scholar
  8. 8.
    Blum, A., Gupta, A., Procaccia, A., Sharma, A.: Harnessing the power of two crossmatches. In: Proceedings of the 14th ACM conference on Electronic Commerce, pp. 123–140. ACM (2013)Google Scholar
  9. 9.
    Chan, Y.H., Lau, L.C.: On linear and semidefinite programming relaxations for hypergraph matching. In: Proceedings of the 21st Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1500–1511. SIAM (2010)Google Scholar
  10. 10.
    Chen, N., Immorlica, N., Karlin, A.R., Mahdian, M., Rudra, A.: Approximating matches made in heaven. In: Proceedings of the 36th International Colloquium on Automata, Languages, and Programming, pp. 266–278. Springer (2009)Google Scholar
  11. 11.
    Chitnis, R., Cormode, G., Esfandiari, H., Hajiaghayi, M., McGregor, A., Monemizadeh, M., Vorotnikova, S.: Kernelization via sampling with applications to finding matchings and related problems in dynamic graph streams. In: Proceedings of the 27th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1326–1344. SIAM (2016)Google Scholar
  12. 12.
    Costello, K., Tetali, P., Tripathi, P.: Stochastic matching with commitment. In: Proceedings of the 39th International Colloquium on Automata, Languages and Programming, pp. 822–833. Springer (2012)Google Scholar
  13. 13.
    Cunningham, W.H., Marsh, A.B.: A primal algorithm for optimum matching. Polyhedral Combinatorics pp. 50–72 (1978)Google Scholar
  14. 14.
    Dean, B.C., Goemans, M.X., Vondrák, J.: Approximating the stochastic knapsack problem: the benefit of adaptivity. In: Proceedings of the 45th Annual IEEE Symposium on Foundations of Computer Science, pp. 208–217. IEEE (2004)Google Scholar
  15. 15.
    Dean, B.C., Goemans, M.X., Vondrák, J.: Adaptivity and approximation for stochastic packing problems. In: Proceedings of the 16th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 395–404. SIAM (2005)Google Scholar
  16. 16.
    Dickerson, J.P., Sandholm, T.: Organ exchanges: a success story of AI in healthcare. In: 30th Conference on Artificial Intelligence Tutorial Forum (2016)Google Scholar
  17. 17.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Berlin (2012)zbMATHGoogle Scholar
  18. 18.
    Edmonds, J.: Submodular functions, matroids, and certain polyhedra. In: Proceedings of the Calgary International Conference on Combinatorial Structures and Their Applications, pp. 69–87. Gordon and Breach (1970)Google Scholar
  19. 19.
    Egerváry, E.: On combinatorial properties of matrices. Matematikai Lapok 38, 16–28 (1931)MathSciNetGoogle Scholar
  20. 20.
    Gijswijt, D., Pap, G.: An algorithm for weighted fractional matroid matching. J. Comb. Theory, Ser. B 103(4), 509–520 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gupta, A., Nagarajan, V.: A stochastic probing problem with applications. In: Proceedings of the 16th International Conference on Integer Programming and Combinatorial Optimization, pp. 205–216. Springer (2013)Google Scholar
  22. 22.
    Gupta, A., Nagarajan, V., Singla, S.: Adaptivity gaps for stochastic probing: submodular and XOS functions. In: Proceedings of the 28th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1688–1702. SIAM (2017)Google Scholar
  23. 23.
    Hurkens, C.A.J., Schrijver, A.: On the size of systems of sets every \(t\) of which have an SDR, with an application to the worst-case ratio of heuristics for packing problems. SIAM J. Discret. Math. 2(1), 68–72 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Király, T., Lau, L.C., Singh, M.: Degree bounded matroids and submodular flows. Combinatorica 32(6), 703–720 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Kolliopoulos, S.G., Young, N.E.: Approximation algorithms for covering/packing integer programs. J. Comput. Syst. Sci. 71(4), 495–505 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Kőnig, D.: Graphs and matrices. Math. Fiz. Lapok 38, 116–119 (1931)zbMATHGoogle Scholar
  27. 27.
    Lee, J., Sviridenko, M., Vondrák, J.: Matroid matching: the power of local search. SIAM J. Comput. 42(1), 357–379 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Molinaro, M., Ravi, R.: The query-commit problem. arXiv preprint arXiv:1110.0990 (2011)
  29. 29.
    Panconesi, A., Srinivasan, A.: Randomized distributed edge coloring via an extension of the Chernoff-Hoeffding bounds. SIAM J. Comput. 26(2), 350–368 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Parekh, O.: Iterative packing for demand and hypergraph matching. In: Proceedings of the 15th International Conference on Integer Programming and Combinatorial Optimization, pp. 349–361. Springer (2011)Google Scholar
  31. 31.
    Parekh, O., Pritchard, D.: Generalized hypergraph matching via iterated packing and local ratio. In: Proceedings of the 12th International Workshop on Approximation and Online Algorithms, pp. 207–223. Springer (2014)Google Scholar
  32. 32.
    Raghavan, P., Tompson, C.D.: Randomized rounding: a technique for provably good algorithms and algorithmic proofs. Combinatorica 7(4), 365–374 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Roth, A.E., Sönmez, T., Ünver, M.U.: Kidney exchange. Q. J. Econ. 119(2), 457–488 (2004)CrossRefzbMATHGoogle Scholar
  34. 34.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Efficiency, Springer (2003)Google Scholar
  35. 35.
    Shepherd, F.B., Vetta, A.: The demand-matching problem. Math. Oper. Res. 32(3), 563–578 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Turán, P.: On the theory of graphs. Colloquium Mathematicae 3(1), 19–30 (1954)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2019

Authors and Affiliations

  1. 1.Osaka UniversitySuitaJapan
  2. 2.RIKEN Center for Advanced Intelligence ProjectTokyoJapan

Personalised recommendations